Welcome to Scribd. Sign in or start your free trial to enjoy unlimited e-books, audiobooks & documents.Find out more
Standard view
Full view
of .
Look up keyword or section
Like this
0 of .
Results for:
No results containing your search query
P. 1
P-Adic Banach Spaces

P-Adic Banach Spaces

|Views: 59|Likes:
Published by dmtri

More info:

Published by: dmtri on Apr 19, 2009
Copyright:Attribution Non-commercial


Read on Scribd mobile: iPhone, iPad and Android.
download as PDF, TXT or read online from Scribd
See more
See less





Invent. m~h. 127, 417-479 (1997)
9 Springer-Verlag 1997
P-adic Banach spacesand families of modular forms
Robert F. Coleman
uc Berkeley, Department of Mathematics, Berkeley, CA 94720, USAOblatum 21-VII-1994 & 15-V-1996
This paper & dedicated to Bernard Dworkwho has been a friend and an &spiration or many years.
O. Introduction
Let p be a prime, Cp the completion of an algebraic closure of the p-adicnumbers Qp and K a finite extension of Qp contained in Cp. Let v be thevaluation on
such that
1 and let
be the absolute value on
such that Ix] =
for x E Cp.Suppose N is a positive integer prime to p. Let
denote the modu-lar curve over K which represents elliptic curves with
Fi(Np)-structure and
be the Hecke operator on modular forms on
which takesa form with q-expansion
to the modular form with q-expansion
~'~n anpqn"
A modular form F is said to have slope ~ E Q if there is a polynomial
over Cp such that
R(Up)F = 0
and such that the Newton polygon of
has only one side and its slope is -c~.For simplicity of notation, now suppose p is odd.Now
acts on modular forms on
via the diamond op-erators and we identify
with a subgroup of
in the natu-ral way. If X is a Cp-valued character on
we will say a modularform F is of
(Z/pZ)*-character ~
if F I (d) =
for d E
z : (Z/pZ)* ~
#(Qp) denote the Teichmffller character.We prove in Sect. B3:Theorem A.
Suppose ~ E Q and e : (Z/pZ)* ~ Cp is a character. Then thereexists an M E Z which depends only on p,N,e and ~ with the followingproperty: "If k E Z, k > ~ + 1 and there is a unique normalized cusp form Fon XI(Np) of weight k, (Z/pZ)*-character ez -k and slope ~ and if k' > ~ + 1is an integer congruent to k modulo 1 +~, for any non-negative integer n,then there exists a unique normalized cusp form F ~ on Xt(Np) of weight
418 R.F. Coleman
U,(Z/pZ)*-character ez -~' and slope c~. Moreover, this form satisfies the
F'(q) =-
F(q) mod p,+l .Both F and F ~ must be eigenforms for the full Hecke algebra of the re-spective weight because these algebras are commutative and therefore preservethe space of forms of a given slope. It is (a slight generalization of) a con-jecture of Gouv~a-Mazur [GM-F] that M may be taken to be zero as long asn > c~. When c~ = 0 this is a theorem of Hida [H-GR]. In this paper, we obtainno information about M (except in one example, discussed in Appendix II).However, using recent results of Daqing Wan, we have been able to give anupper bound, quadratic in ~, on the minimal allowable M for fixed N and p.We are also able to obtain results in the case when there exists more thanone normalized form of a given slope, character and level in Sect. B5. Thatis, we prove, Corollary B5.7.1, the existence of what Gouv~a and Mazur call"R-families" in [GM-F].For example, let A be the unique normalized weight 12, level 1, cusp form.Write
A(q) = ~ T,(n)qn .
Then r(7)=-7.2392. The above theorem implies, for any positive inte-ger k divisible by 6 and close enough 7-adically to 12, that there exists aunique normalized weight k, level 1, cuspidal eigenform Fk over Qp suchthat
FkIT7 = a(k)Fk
for some
a(k) E Z7
with valuation 1. Moreover, for anypositive integer n, if k is sufficiently large and close 7-adically to 12,
Fk(q) = A(q) -pA(q7)mod7"
where p is the root ofX 2- "c(7)X-k-711 in Z7 with valuation 10. (We provea similar, more precise, statement for p = 2 in Appendix II.)The following is one important ingredient in the proof of Theorem A:Theorem B.
For integers 0 < i < p-1 there exist series Pu, i(s,T)E
Zp[[s, T]]
which converge for all T and s such that
suchthat for integers k,
PN, (k, T)
is the characteristic series of A tkin's U-operatoractin 9 on overconvergent forms of weight k and (Z/pZ)*-character fl-k.
This considerably strengthens the main result of [GM-CS].Now let Mk, cl denote the space of classical modular forms of weight k on
defined over K. Then the eigenvalues of
on Mk, cj have valuationat most k- 1. For a character e on (Z/pZ)* we also let
Mk, ct(e)
denotethe subspace of forms of weight k and (Z/pZ*)-character e and set d(k,e,~)equal to the dimension of the subspace of
Mk, ct(ez -k)
consisting of forms ofslope c~.As a corollary of Theorem 8.1 of [C-CO] we obtain:Theorem C.
With notation as above, the set oJ'zeroes of Pu, i(k, T -I ) in Cpwith valuation strictly less than k- 1 is the same as the set of eigenvalues
Families of modular forms419
with valuation strictly less than k - 1 of Up act& 9
on mk, cl(T, i-k )
(countin9multiplicities in both cases).
We are able to deduce from this, in Sect. B3, another result conjectured inmore precise form by Gouv6a and Mazur:Theorem D.
If e is a C~-valued character on
and k and k' areintegers strictly bi99er than c~ + 1 and sufficiently close p-adically
d(k, e, c~) = d(k', e, cQ.
Moreover, the closeness sufficient for this equality only depends on c~.
Wan's result implies a lower bound, quadratic in c~, of how valuation ofk- k t must be for the equality in the above theorem to be true. Since Zp iscompact this implies what is called a "control theorem", that is, for a fixedc~ E Q, the dimension of the space of forms of a given weight and slope c~is bounded independently of the weight. We are also able to deal with theprime 2.We show, in Sect. B3, that the set of slopes of modular forms on
(and arbitrary weight) is a discrete subset of the real numbers which is aconsequence of the Gouv~a-Mazur conjectures. In the Appendix I, we showhow to use the trace formulas of Eichler-Selberg and Reich-Monsky to provethat there exist overconvergent forms of any given integral weight of arbitrarilylarge slope. In a future article with Barry Mazur, we will begin to develop theconnections between the results in this paper and p-adic representations of theGalois group of (~/Q.What foreshadows our proofs is the study of the k-th Hecke polynomial(see Eichler [El, Sato [Sa], Kuga [Ku] and Ihara [I]),det((1 -
Tpu q-
pk-luZ)l& ) ,
where Sk is the space of weight k cusp forms of level one defined over Cand
is the p-th Hecke operator. It was used to relate the Ramanujan-Petersson conjecture to the Weil conjectures (see the Introduction to [I] formore history), lhara applied the Eichler-Selberg trace formula to this ef-fort. This line of research was continued by Morita, Hijikata and Koike([M], [Hj], [Kol] and [Ko2]). Dwork began another approach to the study ofthese polynomials using what is now known as the theory of overconver-gent p-adic modular forms and also the Reich-Monsky trace formula ([D1]and [D2]). This work was continued by Katz [K] and Adolphson [A]. Bothof these lines of research seem to have stopped in the mid-seventies. Hida[H1], [H2] developed to great utility the theory of "ordinary" modular formswhich in this optic are modular forms of slope zero. In particular, he provedwhat may now be interpreted as the slope zero part of the aforementionedconjectures.Our approach is a continuation of that introduced by Dwork. In fact,the inspiration for this paper arose in an attempt to interpret Dwork's paper

You're Reading a Free Preview

/*********** DO NOT ALTER ANYTHING BELOW THIS LINE ! ************/ var s_code=s.t();if(s_code)document.write(s_code)//-->